Encyclopedia Home / D / Drug-induced tremor

Drug-induced tremor

  • Alternative Names

    Tremor - drug-induced


    Symptoms

    The tremor may affect the hands, arms, head, or eyelids. It rarely affects the lower body and may not affect both sides of the body equally.

    The shaking is usually fast, at about 6 to 10 movements per second.

    The tremor may be:

    • Episodic (occurring in bursts, sometimes about an hour after taking the medication)
    • Intermittent (comes and goes with activity, but not always)
    • Sporadic (occasional)

    The tremor can:

    • Disappear during sleep
    • Get worse with voluntary movement and emotional stress

    Other symptoms may include:

    • Head nodding
    • Shaking or quivering sound to your voice

    Signs and tests

    Your doctor can make the diagnosis by performing a physical exam and asking questions about your medical and personal history, especially your medication use.

    A physical exam will show shaking with movement. There are usually no problems with coordination or mental function.

    Other tests are usually not needed. However, further tests may be done to rule out other reasons for the tremor. A tremor that occurs when the muscles are relaxed or that affects the legs or coordination may be a sign of another condition, such as Parkinson's disease. The speed of the tremor can be an important way to determine its cause.

    Other causes of tremors may include:

    • Alcohol withdrawal
    • Cigarette smoking
    • Hyperthyroidism
    • Parkinson's disease
    • Pheochromocytoma
    • Too much caffeine
    • Wilson's disease

    Blood tests and imaging studies (such as a CT scan of the head, brain MRI, and x-rays) are usually normal.